On low dose of levothyroxine: Hi I am new. I was... - Thyroid UK

Thyroid UK
102,813 members118,692 posts

On low dose of levothyroxine

Flower90
Flower90
35 Replies

Hi I am new. I was diagnosed hypothyroid 6 years ago when I was 24 (age 30, female). If I am on too low a dose of levothyroxine what symptoms does it cause please? I have difficulty waking up in the mornings, cold intolerance, pins and needles, joint pain, dry skin, weight gain, puffy eyes, dark circles under eyes, feeling sick, low pulse, breathlessness, swelling in neck, dizziness, headache, back pain. Thank you

I take 25mcg levo, my thyroid results are

TSH 4.67 (0.2 - 4.2)

Free T4 14.7 (12 - 22)

Free T3 3.3 (3.1 - 6.8)

35 Replies
oldestnewest
Jazzw

Well, it causes all of those symptoms, directly or indirectly. And when you’re left undertreated for a while, many folk with hypothyroidism develop low B12 levels, low Vit D levels and low ferritin (iron) levels, which is what I mean by “indirectly”. Low nutrient levels are far more troublesome than many doctors seem to appreciate.

What dose of levo are you on? Do you have the results (and ranges) of any recent blood tests? If not, ask your doctor for a print off and by all means post them here for comment.

Reply
Flower90
Flower90
in reply to Jazzw

I take 25mcg levo, my thyroid results are

TSH 4.67 (0.2 - 4.2)

Free T4 14.7 (12 - 22)

Free T3 3.3 (3.1 - 6.8)

Done December 2017, thanks

Reply
Jazzw
Jazzw
in reply to Flower90

Ah, right. Yes - you need a raise in dose. Your doctor didn’t ask you to come in for an appointment after those?

Make an appointment, ask for a dose increase. Your dose should be increased until TSH is below 1.0 and symptoms are relieved. Your doctor is probably one who thinks “in range” results is fine - they aren’t. 25mcg is a starter dose and you shouldn’t have been left on that for so long!

1 like
Reply
Flower90
Flower90
in reply to Jazzw

The GP doesn't know I take this dose. Neither does the endo. I reduced it because I stopped sweating. Since the reduction I have been sweating more.

Reply
Jazzw
Jazzw
in reply to Flower90

But you now have all those other symptoms. So you need much more than 25mcg. What did you reduce it from? You probably need more than your doctor thinks you’re taking. It’s much more likely that you’re undermedicated than taking too much.

1 like
Reply
Flower90
Flower90
in reply to Jazzw

175mcg

Reply
Flower90
Flower90
in reply to Jazzw

I just assumed the sweating was a hyper symptom

Reply
Jazzw
Jazzw
in reply to Flower90

Well, it might have been - but there was no need to reduce your dose so drastically. A drop down to 150mcg would have been a better idea.

OK, so you’re prescribed 175mcg, so you can increase your dose again. How long have you been taking just 25mcg?

Reply
Flower90
Flower90
in reply to Jazzw

November 2017

Reply
Flower90
Flower90
in reply to Jazzw

Forgot to add my hypo symptoms were worse on higher dose

Reply
Jazzw
Jazzw
in reply to Flower90

Well, you know in my first post I mentioned low B12, Vit D and ferritin? Those things might be the reason. Would be worth asking your doctor to check them.

Meanwhile... start increasing your dose again. Go back up to 50mcg. 25mcg really is far too low to do anything.

1 like
Reply
Flower90
Flower90
in reply to Jazzw

Vitamin and minerals tested 2 weeks ago do I post?

Reply
Jazzw
Jazzw
in reply to Flower90

Yes - please do :)

Reply
Flower90
Flower90
in reply to Jazzw

Vitamin D total 22.3 (<25 severe vitamin D deficiency patient may need pharmacological preparations)

Ferritin 21 (15 - 150) I have anaemia

Vitamin B12 236 (190 - 900)

Folate 2.0 (2.5 - 19.5)

Reply
Jazzw
Jazzw
in reply to Flower90

Right. So has your doctor started you on loading doses of Vit D? You’re seriously deficient! Or were these private tests? If they were NHS tests your doctor is being negligent in not following it up. No wonder you feel so unwell! It wasn’t your thyroid meds, it’s your Vitamin/mineral levels.

You need iron tablets if you’re not on them already and it would be good if your doctor could test you for pernicious anaemia - the pins and needles is a classic symptom of very low B12.

1 like
Reply
Flower90
Flower90
in reply to Jazzw

No loading dose of vitamin D, they are NHS tests. Was on iron tablets but they were stopped

Reply
Jazzw
Jazzw
in reply to Flower90

Right. Go to the doctor! See someone different to usual maybe. You need those results acting on ASAP.

1 like
Reply
Marz
Marz
in reply to Flower90

Click onto SeasideSusie - then click onto her REPLIES and follow her excellent advice to the many people who have similar problems. Reading and reading again and again is the only way to learn from the good people on this forum. When I joined over six years ago I too was in the dark - learning new things was so empowering and now as I enjoy my 72nd year I am as well as can be. Just finished taking a yoga class :-)

I treat myself with B12 injections - 10,000 IU's VitD - B Complex - Selenium - Zinc - VitD K2-MK7 and many more. You can also click onto my name above and quickly read my Profile to see that it has not always been good - so it can be done !!

Wishing you well !

1 like
Reply
Flower90

And my levels went all over the place, GP and endo told me I was thyrotoxic despite feeling undermedicated. I didn't know whether I was coming or going

1 like
Reply
Marz
Marz
in reply to Flower90

Did you ask them why they thought you were thyrotoxic ? - Did they have any answers ?

Reply
Flower90
Flower90
in reply to Marz

High thyroid hormones and below range TSH told overmedicated thanks

Reply
Marz
Marz
in reply to Flower90

But the FT4 and FT3 are not high enough and the TSH is NOT below range so how can you be over medicated. You are only over medicated when the FT3 is over range ... Who are these muppets ?

Have you read up on the links I posted for you .... am sure you would have commented had you done so. So good to get feedback :-)

Reply
SeasideSusie
SeasideSusieAdministrator
in reply to Flower90

Have you had thyroid antibodies tested? Sounds as though you may have Hashimoto's.

1 like
Reply
Flower90

TPO antibody 1000 (<34)

1 like
Reply
SeasideSusie
SeasideSusieAdministrator
in reply to Flower90

Your high antibodies confirm autoimmune thyroid disease aka Hashimoto's.

Sorry, not well enough for in depth reply. See this thread and the replies by myself and SlowDragon which explain how you should address the Hashi's and accompanying problems

healthunlocked.com/thyroidu...

3 likes
Reply
Marz
Marz
in reply to SeasideSusie

Be well soon - you are greatly missed :-)

2 likes
Reply
Flower90
Flower90
in reply to Marz

Also advised to reduce dose

Reply
Marz
Marz
in reply to Flower90

A SCANDAL .... please read this forum as much as possible and learn how to take care of yourself ....

Reply
Flower90

Was discussing symptoms with a friend and she said why not start all over again if GP won't help you

1 like
Reply
Marz
Marz
in reply to Flower90

I think that is what is happening here - if you are able to follow the advice.

Reply
Flower90
Flower90
in reply to Marz

I will follow advice but my friend advised me to reduce my dose to 25 without GP knowing

1 like
Reply
Marz
Marz
in reply to Flower90

That is too great a drop. You should only ever reduce or increase by increments of 25mcg. Then leave for 6 weeks to test again and see where things are ... Sorry but I do not think many of the 70,000 plus members here would agree with your friend under the present circumstances .....

1 like
Reply
Angel_of_the_North

Your friend is not a doctor and has harmed you. 25 mcg is a starter dose for a frail elderly person or one with heart disease. Sweating and palpitations can be symptoms of both under and over medication, as, if you are undermedicated, the body revs up adrenaline production to keep you going and too much adrenaline causes sweating, shakes, palpitations etc.

1 like
Reply
SlowDragon
SlowDragonAdministrator

See my reply to similar low dose

You need to increase dose up, probably in 25mcg steps

Low vitamins are direct result of reducing dose

healthunlocked.com/thyroidu...

1 like
Reply

You may also like...